Feb. 6, 2008 -- The deadly cocktail of mostly prescription drugs found to have accidentally killed actor Heath Ledger includes medications considered safe and effective -- but not when taken in combination, experts warn.
According to the New York Medical Examiner's Office, which issued a cause of death statement, Ledger died of "acute intoxication" by the combined effect of six medications. "We have concluded that the manner of death is accident, resulting from the abuse of prescription medications," the statement reads. Ledger was found dead Jan. 22 in his Manhattan apartment.
Accidental Overdose: The Deadly Mix
Specifically, the deadly drug cocktail included:
- Oxycodone, also known under brand name OxyContin, a potent painkiller
- Hydrocodone, an ingredient in Vicodin, other painkillers, and some cough suppressants
- Diazepam or Valium, an antianxiety drug sometimes prescribed as a muscle relaxant
- Alprazolam or Xanax, prescribed for anxiety and panic attacks
- Temazepam or Restoril, prescribed for insomnia
- Doxylamine, an antihistamine over-the-counter sleep aid sold in the U.S. as Unisom
Safe Medications, Used Inappropriately
The death of the 28-year-old Australian-born actor, known for his starring role in Brokeback Mountain and other movies, should serve as a caution for consumers not to mix prescription drugs on their own or change the dose without consulting their doctor, says Maria Fernanda Gomez, MD. Gomez is an associate professor of psychiatry at Montefiore Medical Center in New York. She is not involved in the investigation but reviewed the drugs noted in the cause-of-death report for WebMD.
The problem is not with the medications, she says, but rather the combinations. "These medications have been used for years." And if they are prescribed appropriately, in proper doses, they are effective and safe, she says.
The problem, according to Gomez, was the cumulative effect. "All these drugs are central nervous system depressants," she says. "There is drug-to-drug interaction. The additive effects of all these medications is what causes a serious problem. If you have two narcotics [the painkillers Ledger was prescribed] and two antianxiety drugs, the risk of overdose is high."
"In the brain, you have centers that tell your lungs to breathe, your heart to beat," Gomez says. An unsafe combination of drugs, such as the mixture Ledger allegedly took, could depress the central nervous system so much that these "messages" can't get through, she says.
More About the Cocktail
It's not known how Ledger came into possession of the medications.
"A competent doctor would not prescribe three benzodiazepine drugs [in Ledger's case, the Valium, Xanax and Restoril], because all benzodiazepines have the same effect," she says -- the central nervous system depressant effect.
But, Gomez emphasized, it's likely that a doctor did not prescribe them all at once.
A doctor may have prescribed one of the benzodiazepine drugs and then switched Ledger to another when the first didn't work as well as anticipated, Gomez says. But the actor may still have had supplies of the first drug. Or the prescriptions may have been obtained from different physicians.
Protocol Before Prescribing
Before prescribing drugs like those given to Ledger, Gomez says, a doctor should take a careful history, inquiring about any past drug abuse.
If a young man came to her with symptoms of anxiety and insomnia, she says, she would also try to determine how severe the anxiety and insomnia was and to get to the root of the problems. "Anxiety and insomnia are symptoms." It's crucial, she says, for a doctor to explore the reasons behind the symptoms.
She would also take into consideration other medications a patient is on before prescribing more. For instance, she says, "If someone was on painkillers already, I would monitor him more closely if I put him on Valium."
Caveats for Consumers
"People feel these medications are harmless," she says. "They are very good medications for the indications." But if they are mixed inappropriately, or not monitored, they can clearly be hazardous. "It's not even abuse, it is misuse."
The best advice? "Do not take medication that is not prescribed," Gomez says. "Do not make changes in your medication regime until you check with your doctor."